New Mexico, 2009

Hail and Damaging Winds in New Mexico, July 5, 2009

July 5, 2009 · NWS ABQ · 7 events in 4 counties and zones

A fresh supply of moisture behind a back door cold front, along with good directional shear, produced large hail and high winds over the eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fresh supply of moisture behind a back door cold front, along with good directional shear, produced large hail and high winds over the eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 5, 1:57 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 5, 1:57 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT SUN JUL 5 2009

.DISCUSSION...
HIGH PRESSURE TO BUILD OVER NM THROUGH THE UPCOMING WEEK.

WEAK NW FLOW ALOFT WITH SE WINDS AT THE SURFACE...COMBINED WITH
PLENTY OF MOISTURE...HAS LED TO A SVR TSTM WATCH IN THE NE FOR
LATE THIS PM AND EVE. CNTRL AND SRN AREAS ARE ALSO SEEING TSTMS
WITH LOCALLY HEAVY RAIN...THANKS TO A FRESH SUPPLY OF LOW LEVEL
MOISTURE BEHIND LAST NIGHTS BACK DOOR FRONT. FAR NW PORTION OF
THE STATE HAS DRIED OUT ENOUGH TO PREVENT NOTHING MORE THAN A
SHOWER. THIS DRYING TREND WILL CONTINUE ACROSS THE NW ON MON BUT
ONLY SLIGHTLY. RESIDUAL MOISTURE WILL CONTINUE TO AID IN STORM
DEVELOPMENT MON PM AND EVE...ESPECIALLY OVER THE E. MUCH MORE
SIGNIFICANT DRYING IS FORECAST FOR TUE AND BEYOND AS THE HIGH
BEGINS TO STRENGTHEN OVER NM. A FEW STORMS MAY LINGER IN THE E
AND SW ON TUE...THEN THE ONLY CONVECTION LOOKS TO BE CONFINED TO
THE HIGH TERRAIN OF THE SW ON WED...THE SW AND WC MOUNTAINS ON THU
AND THE WRN AND NRN MOUNTAINS FRI THROUGH NEXT WEEKEND. THIS
ASSUMES THE RIDGE OF HIGH PRESSURE ALOFT WILL BE JUST FAR ENOUGH N
AND E TO ALLOW A LITTLE MONSOON MOISTURE TO SEEP INTO THE W AND
EVENTUALLY NRN NM. MUCH WARMER WEATHER WILL BE THE RULE THIS COMING
WEEK WITH NEAR RECORD HIGHS POSSIBLE IN MANY AREAS FOR THE MID AND
LATE WEEK PERIOD. CHJ

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS
THE EASTERN TWO THIRDS OF OUR AREA FROM LATE AFTERNOON UNTIL ABOUT
MIDNIGHT. A FEW SHOWERS AND STORMS WILL LINGER OVERNIGHT. AS MOST OF
THE SHOWERS AND THUNDERSTORMS MOVE EAST OF THE CENTRAL MOUNTAINS
THEY WILL GENERATE LOCAL EASTERLY CANYON WINDS INTO THE RIO GRANDE
VALLEY THIS EVENING. PATCHY BKN TO OVC CIGS AOB 3000 FT AGL WILL
LIKELY DEVELOP OVER THE EASTERN PLAINS FROM LATE TONIGHT INTO EARLY
MONDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
ALTHOUGH THE DEEP MOISTURE PLUME HAS BEEN SUPPRESSED SOUTH OF OUR
AREA TODAY...ENOUGH RESIDUAL LOW AND MID LEVEL MOISTURE LINGERS TO
ALLOW FOR SHOWER AND THUNDERSTORM DEVELOPMENT FOR THE EASTERN TWO
THIRDS OF OUR AREA THROUGH MONDAY.

HOWEVER A DRYING TREND WILL BEGIN WEST OF THE CONTINENTAL DIVIDE
MONDAY AS WESTERLY SURFACE WINDS BRING IN DRIER AIR FROM NORTHERN
ARIZONA. THE DRIER AIR WILL SPREAD FURTHER EAST AND SOUTH TUESDAY.

HIGH PRESSURE ALOFT WILL BUILD OVER NEW MEXICO WEDNESDAY TO FURTHER
SUPPRESS CONVECTIVE ACTIVITY WHILE ALLOWING DAYTIME TEMPERATURES TO
SOAR 5 TO 10 DEGREES ABOVE NORMAL. HOTTER AND MOSTLY DRY CONDITIONS
ARE LIKELY TO PREVAIL THURSDAY AND FRIDAY. MINIMUM RH VALUES
WEDNESDAY THROUGH FRIDAY WILL LIKELY DROP INTO THE TEENS OR AT LEAST
20S AT THE LOWER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  95  57  95 /  10  10  10   0
GALLUP..........................  52  89  51  90 /  10  10  10   0
GRANTS..........................  54  89  53  92 /  20  10  10   0
GLENWOOD........................  59  96  57  95 /  30  20  20   0
CHAMA...........................  46  82  44  80 /  30  20  20   0
LOS ALAMOS......................  57  86  54  87 /  30  30  20   0
RED RIVER.......................  44  77  42  78 /  40  30  30  10
TAOS............................  51  86  47  88 /  40  40  20   5
SANTA FE........................  55  87  55  90 /  30  30  30   5
SANTA FE AIRPORT................  58  89  57  92 /  30  20  20   0
ESPANOLA........................  57  92  54  93 /  30  20  20   0
ALBUQUERQUE HEIGHTS.............  67  92  66  94 /  30  10  20   0
ALBUQUERQUE VALLEY..............  63  93  63  95 /  30  10  10   0
ALBUQUERQUE FOOTHILLS...........  62  88  62  91 /  30  10  20   0
ALBUQUERQUE WEST MESA...........  64  92  63  95 /  30  10  10   0
SOCORRO.........................  63  92  63  93 /  40  20  20   0
SANDIA PARK/CEDAR CREST.........  52  83  51  85 /  30  20  20   5
MORIARTY/ESTANCIA...............  56  88  55  91 /  40  30  30  10
CARRIZOZO.......................  59  89  60  94 /  30  30  30  10
RUIDOSO.........................  51  81  53  84 /  40  30  30  10
RATON...........................  54  86  51  91 /  40  30  30  10
LAS VEGAS.......................  53  84  53  88 /  40  40  30  10
ROY.............................  60  85  59  87 /  40  30  30  10
CLAYTON.........................  60  87  61  94 /  40  30  30  10
SANTA ROSA......................  60  90  60  95 /  40  30  30  10
TUCUMCARI.......................  64  91  64  99 /  40  30  30  10
FORT SUMNER.....................  65  91  65  97 /  30  30  30  10
CLOVIS..........................  63  88  65  96 /  30  20  40   5
PORTALES........................  65  90  67  94 /  30  20  40   5
ROSWELL.........................  67  93  68 100 /  30  20  30   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 5, 5:00 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUL 5 2009

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EVENING OVER NORTHEAST NEW MEXICO...WHERE LARGE HAIL
AND DAMAGING WIND GUSTS ARE POSSIBLE.  IN ADDITION...HEAVY RAINFALL
FROM SLOW MOVING SHOWERS AND THUNDERSTORMS COULD LEAD TO LOCALIZED
AREAS OF FLOODING OVER NORTHERN AND CENTRAL NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY OVER
NORTHEAST AND EAST CENTRAL NEW MEXICO ALONG THE TEXAS BORDER...WHERE
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. ELSEWHERE...SHOWERS AND
THUNDERSTORMS ON MONDAY MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
COLFAX...UNION...MORA...HARDING AND SAN MIGUEL COUNTIES DUE TO
SEVERE THUNDERSTORM DEVELOPMENT.  SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE
WEB SITE...OR BY CALLING 1-888-386-7637.

In the hours before

Special weather statement, Jul 5, 12:36 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN JUL 5 2009

NMZ008-052000-
WEST CENTRAL MOUNTAINS-
136 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL CIBOLA COUNTY...

AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF ACOMA PUEBLO.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL CIBOLA
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 5, 12:46 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT SUN JUL 5 2009

NMZ004-052015-
SANGRE DE CRISTO MOUNTAINS-
146 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER TAOS COUNTY...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF QUESTA.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...LAMA...SAN
CRISTOBAL AND VALDEZ.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 5, 1:17 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT SUN JUL 5 2009

NMZ004-005-011-052100-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
217 PM MDT SUN JUL 5 2009

...LINE OF STRONG STORMS ALONG THE EASTERN SLOPES OF THE SANGRE DE
   CRISTO MOUNTAINS...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 14 MILES NORTHWEST OF RATON TO 11 MILES NORTHEAST OF OCATE TO EL
PORVENIR. MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BUENA VISTA...
CIMARRON...GALLINAS...GOLONDRINAS...LA CUEVA AND LUCEROS.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHEAST NEW MEXICO.

DPORTER
Special weather statement, Jul 5, 1:19 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT SUN JUL 5 2009

NMZ016-017-052100-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
219 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL LINCOLN COUNTY...

AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR WHITE OAKS. MOVEMENT WAS
EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPITAN AND ENCINOSO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 5, 1:50 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 PM MDT SUN JUL 5 2009

NMZ005-007-052115-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
250 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING OVER EASTERN COLFAX COUNTY...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF CAPULIN.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOLSOM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHEAST NEW MEXICO.

DPORTER
Special weather statement, Jul 5, 2:10 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SUN JUL 5 2009

NMZ005-052145-
NORTHEAST HIGHLANDS-
310 PM MDT SUN JUL 5 2009

...STRONG THUNDERSTORM MOVING ALONG THE INTERSTATE 25 CORRIDOR...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES NORTH OF WAGON MOUND.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL MORA COUNTY
AND RURAL SOUTH CENTRAL COLFAX COUNTY. THIS INCLUDES PORTIONS OF THE
INTERSTATE 25 CORRIDOR.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR NORTHEAST NEW MEXICO.

DPORTER

The radar

The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Colfax

When
July 5, 2:15 PM MST
Where
Colfax County, 5.7 mi ENE of Van Houten
Measured
0.75 in hail
Reported by
Public
Coordinates
36.810, -104.440

Hail, Mora

When
July 5, 2:52 PM MST
Where
Mora County, Wagon Mound
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.000, -104.710

Thunderstorm Wind, Guadalupe

When
July 5, 5:12 PM MST
Where
Guadalupe County, 6.8 mi W of Santa Rosa
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.940, -104.800

A gas station attendant reported customers were unable to hold their footing in the high wind gusts.

Thunderstorm Wind, Quay

When
July 5, 6:24 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Hail, Quay

When
July 5, 7:30 PM MST
Where
Quay County, 1.49 mi SSE of House
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.630, -103.890

Thunderstorm Wind, Quay

When
July 5, 7:30 PM MST
Where
Quay County, 1.49 mi SSE of House
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
34.630, -103.890

High winds between 700 and 730 pm MST ripped telephone polls in half and broke tree branches 8 to 12 inches in diameter. Electrical power was out for about 7 hours.

Thunderstorm Wind, Quay

When
July 5, 7:34 PM MST
Where
Quay County, House
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.650, -103.900

A wind gust to 60 mph was recorded at the SchoolNet site in House.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169649, 169650, 169653, 169654, 169651, 169656, 169655.